Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2017, 5:02 PM EDT for Beaufort County, Craven County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 5:02 PM EDT (21:02 UTC)
- Expired
- May 20, 2017, 5:28 PM EDT
- In force
- 26 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 67 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
278
WUUS52 KMHX 202102
SVRMHX
NCC013-049-202145-
/O.NEW.KMHX.SV.W.0008.170520T2102Z-170520T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
502 PM EDT SAT MAY 20 2017
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
North central Craven County in eastern North Carolina...
Southwestern Beaufort County in eastern North Carolina...
* Until 545 PM EDT
* At 501 PM EDT, a severe thunderstorm was located near Goose Creek
State Park, or 8 miles south of River Road, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3544 7705 3546 7684 3527 7677 3527 7705
TIME...MOT...LOC 2101Z 351DEG 7KT 3539 7694
HAIL...1.00IN
WIND...60MPH
$$
311 follow-up statement
590
WWUS52 KMHX 202128
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
528 PM EDT SAT MAY 20 2017
NCC013-049-202138-
/O.CAN.KMHX.SV.W.0008.000000T0000Z-170520T2145Z/
Craven NC-Beaufort NC-
528 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CRAVEN AND
SOUTHWESTERN BEAUFORT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3544 7705 3546 7684 3527 7677 3527 7705
TIME...MOT...LOC 2123Z 351DEG 7KT 3534 7693
$$
31What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:14 PM EDT, 48 minutes earlier.
Area forecast discussion, May 20, 4:14 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 414 PM EDT Sat May 20 2017 .SYNOPSIS... A weak cold front will push south through the area late today, then return north as a warm front Sunday night. A period of unsettled weather begins Monday and lasts through midweek as several low pressure areas move through the region. Drier and more seasonable airmass for the end of the week as high pressure finally builds in. && .NEAR TERM /Today/... As of 1130 AM Saturday...quick update for warmer temps on northern Outer Banks next 1-2 hours until front pushes through. /Previous discussion/ As of 10 AM Sat...Am getting a bit more concerned for isolated severe thunderstorm threat late this afternoon, as latest meso model suite have a bit more instability developing with delayed fropa later today. A few strong to potentially damaging downburst wind gusts possible due to the high cape vals and relatively low wind shear. May get some marginally severe hail as well. SPC has upgraded to a marginal risk for severe with best threat mainly after 3 pm. Previous discussion...As of 725 AM Saturday...No major changes for this update as skies will be partly to mostly sunny skies through the morning before clouds increase this afternoon. Most of the high- resolution models indicate scattered thunderstorms to move into eastern NC during the early afternoon and continue into this evening, although most recent runs have backed off a bit on the overall coverage of convection. Instability is pretty robust with forecast surface- based CAPE values in the 2000-4000 J/kg range with LI's down around -6 to -8. Main forcing will occur ahead of cold front dropping south into the region today with a mid-level shortwave to cross the area during the afternoon. Latest SPC guidance has eastern NC in only general thunder, but would not be surprised to see a few strong storms develop in the heat of the day ahead of the front. Have kept PoPs in the chance to high chance range through early evening. Highs today will be warm, around 80 Outer Banks to mid 80s south coast to around 90 over the central zones. && .SHORT TERM /Tonight/... As of 420 AM Saturday...Weak cold-air advection will kick in behind the front tonight. Will see some thunderstorms lingering over the southern zones through about midnight with showers to the north as more stable air and lower stratus clouds work into the northern and central portions of the region. Will hang on to low PoPs over the far southern zones through most of the night. Low temperatures area- wide will be in the low/mid 60s. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 4 PM Sat...A cold front will stall near the NC coast on Monday, and allow a series of low pressure systems to travel along it though mid week and provide rounds of rain and thunderstorms. An upper trough will slowly deepen across the eastern half of the CONUS and rotate through by late week ending the unsettled patter and bringing drier and more seasonable temps to the area. Sunday night...The front to the south will lift north as a weak warm front Sunday night bringing a small chance for some isentropically driven showers. Lows are mild with readings in the 60s. Monday...A cold front is expected to approach from the west Monday and will provide widespread showers and thunderstorms by afternoon, best chances interior zones. Periods of showers and embedded thunder continue overnight as the front moves east but weakens. Highs Monday in the low/mid 80s with lows Mon night in the 60s. Tuesday...This appears to be the best chance of widespread rain, as 20/12Z global model suite in good agreement on timing of significant short wave rotating around base of long wave trough. E NC risides under right exit region of jet streak across the Appalachians which acts to enhance lift and promote sfc cyclgenesis across NC. Soaking rain and embedded thunderstorms look to be a good bet, with long skinny CAPE profiles and deep warm cloud cloud layer indicative of threat for some heavy rain at times. Continue to indicate likely pops for Tue into Tue evening. Wednesday...More of the same is expected on Wednesday with continued rounds of rain showers and embedded thunderstorms as the area remains east of deep upper low with another potential shortwave rounding the base of it. Will cap pops at just 50-60 percent for now as timing of this feature still a long way out. Thursday...Deep trough finally makes headway and advances towards and across the East Coast though will indicate high chance pops as E NC could remain in warm sector until late in the day so cannot rule out one more day of unsettled weather. Friday through Saturday...Good model agreement on trough pivoting through by Friday and dry and relatively cooler air mass moving in. Temps near climo with highs should be generally around 80 with lows in the mid/upr 50s interior with low 60s coast. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Short Term /through 18Z Sunday/... As of 145 PM Saturday...VFR conditions should prevail most of afternoon but due expect period of sub-VFR with scattered TSTMs moving NNE-SSW across TAF sites 21-01Z. Behind the cold front this evening, lower stratus expected to develop with frontal inversion and NE winds around 10 KT, with CIGs lowering to IFR 03Z-06z. CIGs slowly improving to MVFR around 15Z Sunday. widespread MVFR and perhaps IFR is likely to form given low- level inversion and cooler northeast flow. Long Term /Sunday Night through Thursday/... As of 4 PM Sat...Most of the period will be plagued with rain showers and occasional thunderstorms as a cold front stalls over the region through Wednesday, leading to ocnl MVFR/IFR conditions. && .MARINE... Short Term /Today and Tonight/... As of 1000 AM Saturday...updated POPs/WX for this afternoon into evening per Near Term discussion. /Previous discussion/ As of 725 AM Saturday...Winds remain SW at 10-15 knots with seas 2-3 feet along the coastal waters. Anticipate SW winds through the morning before winds gradually start to veer to NE behind cold front later today into tonight. May see an uptick to 15-20 knots after dark as weak cold-air advection kicks in behind the front. Latest local NWPS/SWAN initialized well for seas and expect 2-3 foot seas today to increase to 3-5 feet tonight, with a solid 5 feet over the far northern waters as winds increase behind cold front after midnight. Long Term /Sunday Night through Thursday/... As of 4 PM Sat...Winds will turn SE Sun night as warm front lifts northward. Winds turn SW and inc Mon into Mon night though will remain sub SCA. A cold front will stall around the NC coast by Tuesday, and there is much uncertainty exactly where the front will stall. Nevertheless, southeast of the front winds will be gusty out of the SW 15-25 knots with SCA developing Tuesday night, and north of the front winds will be out of the SE. The front will remain stalled through Wednesday when most of the E NC waters will remain in 15-25 kt SW winds. Seas will remain high with waves above 6 ft through Thur. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...CTC NEAR TERM...JBM/TL SHORT TERM...CTC LONG TERM...TL AVIATION...JBM/TL MARINE...CTC/TL
Hazardous weather outlook, May 20, 2:30 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 230 PM EDT Sat May 20 2017 NCZ029-044-045-079>081-090>095-098-104-211830- Martin-Pitt-Washington-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir- Jones-Craven-Pamlico-Carteret-Onslow-Outer Banks Hyde- 230 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely across most of the area this afternoon into early evening as a cold front pushes into the area from the north. There is a marginal threat that a few storms could be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-047-103-211830- Tyrrell-Mainland Dare-Outer Banks Dare- 230 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 3:01 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
301 PM EDT SAT MAY 20 2017
NCZ081-202000-
Mainland Hyde-
301 PM EDT SAT MAY 20 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE
COUNTY...
At 300 PM EDT, strong thunderstorms were clustered near Fairfield, or
26 miles south of Williamston, moving southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Sladesville, Swindell Fork, Scranton, Fairfield, Ponzer, Gull Rock
and Swan Quarter Ferry Terminal.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3520 7619 3552 7665 3553 7662 3554 7664
3555 7668 3557 7665 3556 7665 3554 7663
3555 7659 3553 7656 3554 7653 3554 7649
3556 7647 3562 7659 3570 7635 3567 7628
3561 7629 3560 7621 3564 7619 3550 7579
TIME...MOT...LOC 1900Z 310DEG 10KT 3549 7623
TLSpecial weather statement, May 20, 3:18 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
318 PM EDT SAT MAY 20 2017
NCZ045-202015-
Washington-
318 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON COUNTY...
At 317 PM EDT, a strong thunderstorm was located over Roper, or near
Plymouth, moving southeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Plymouth, Roper, and Phelps Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3584 7637 3579 7640 3570 7640 3570 7653
3558 7653 3571 7665 3582 7679 3596 7664
TIME...MOT...LOC 1917Z 311DEG 11KT 3584 7664
TLLocal storm report, May 20, 4:18 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 7 S FAIRFIELD 35.45N 76.24W
05/20/2017 E1.00 INCH OUTER BANKS HYDE NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED QUARTER-SIZE HAIL AT
INTERSECTION OF HWY 264 AND HWY 94.
&&
EVENT NUMBER MHX1700120
JBMLocal storm report, May 20, 4:31 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 E PANTEGO 35.59N 76.63W
05/20/2017 E0.75 INCH BEAUFORT NC PUBLIC
DIME-SIZED HAIL NEAR PANTEGO.
0419 PM TSTM WND GST 2 E PANTEGO 35.59N 76.63W
05/20/2017 M64 MPH BEAUFORT NC PUBLIC
PUBLIC REPORT OF 64 MPH WIND GUST MEASURED ON PERSONAL
WEATHER STATION.
&&
EVENT NUMBER MHX1700121
EVENT NUMBER MHX1700122
JBMSpecial weather statement, May 20, 4:42 PM EDT, 20 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 442 PM EDT SAT MAY 20 2017 NCZ029-044-080-081-091-093>095-202145- Craven-Beaufort-Lenoir-Mainland Hyde-Martin-Pamlico-Carteret-Pitt- 442 PM EDT SAT MAY 20 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LENOIR... SOUTHWESTERN MAINLAND HYDE...NORTHWESTERN CRAVEN...EASTERN PITT... SOUTHWESTERN MARTIN...BEAUFORT...NORTHEASTERN CARTERET AND PAMLICO COUNTIES... At 441 PM EDT, radar indicated strong thunderstorms were located along a line extending from River Road to near Ransomville. Movement was south at 25 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Greenville, New Bern, Washington, Winterville, River Road, Grifton, Belhaven, Ransomville, Pinetown, Vanceboro, Pitt Greenville Airport, Dowdy Ficklen Stadium, Aurora Ferry Terminal, Goose Creek State Park, East Carolina University, Bayview Ferry Terminal, Bayboro, Chocowinity, Alliance and Aurora. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3553 7654 3501 7648 3522 7743 3582 7737 TIME...MOT...LOC 2041Z 354DEG 23KT 3552 7702 3542 7662 31
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:01 PM EDT | Special Weather Statement | MHX | Hyde | 59 min |
| May 20, 3:18 PM EDT | Special Weather Statement | MHX | Washington | 57 min |
| May 20, 4:04 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde | 41 min |
| May 20, 4:10 PM EDT | Special Marine Warning | MHX | 65 min | |
| May 20, 4:42 PM EDT | Special Marine Warning | MHX | 33 min | |
| May 20, 4:42 PM EDT | Special Weather Statement | MHX | Beaufort, Pamlico, Pitt | 63 min |
| May 20, 5:15 PM EDT | Special Marine Warning | MHX | 15 min | |
| May 20, 6:03 PM EDT | Special Marine Warning | MHX | 87 min | |
| May 20, 6:07 PM EDT | Special Weather Statement | MHX | Carteret | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.